1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Tapering - Withdrawal symptoms....or something else?

Discussion in 'Opiate addiction' started by Mick Mouse, Apr 1, 2012.

  1. Mick Mouse

    Mick Mouse Palladium Member Donating Member

    Reputation Points:
    3,064
    Messages:
    982
    Joined:
    Jul 8, 2006
    54 y/o from Cayo Loco
    As many of you might know, I am on the tail-end of a long, slow taper from opiates. About a year ago, I was on 200 mcg/hr fent patches, dilaudin, opana, oxycodone, morphine, muscle relaxers, and all kinds of other crap.

    I made the decision-I would rather be in some pain than continue to live like this. So, I started my taper (which has been documented here at the forum, for those who might be interested in reading about such things).

    As one might expect with such things, there was a certain amount of withdrawal symptoms attached to each reduction in meds I did. I made some fairly large reductions in dosage, and, basically, I spend the first week or two of each month for the last 10 months being dope-sick. Not full-on withdrawals, mind you! But enough to make you dream of the day when the shits and the vomiting, the cold chills and sweating, and the emotional roller-coaster will finally end. For me, the worst part was always the emotional one. I would be overcome with waves of sadness, thoughts of death-never of mine, but of my wife, kids, dog, friends, total strangers, etc., episodes of crying for absolutely no reason at all. My wife would come in and find me with tears literally soaking my shirt and ask me what was wrong, and all I could say was...absolutely nothing! Its just the process.

    Three and a half weeks ago, I took off the last fentanyl patch and went to the BuTrans (buprenorphine) patch as my sole opiate method of pain control.There is absolutely no doubt in my mind that there are no other opiates in my system now, other than the buprenorphine. Any lingering withdrawal symptoms should have cleared out as I became stabilized on the Bupe.

    But they haven't. Oh, all of the physical ones are gone now, but the emotional ones seem as if they were not touched. I still break out in tears for no reason at all, I am still haunted by these lingering thoughts of death, and I just don't feel "right" for some reason.

    So, my question is this-in the scenario as described above, is it common for the emotional symptoms such as what I have related to continue for this long after the withdrawal process has completed?

    Or is this perhaps indicative of an underlying symptom of something else (depression, etc.) that has not yet been diagnosed? Obviously, I am not looking for a diagnosis, but rather, opinions.The last thing I want to do is to replace an opiate habit with a SSRI habit! Although Cymbalta has been offered as a treatment for low-back pain, which is a small part of my condition.

    I'm just sooo tired of this emotional roller-coaster I'm on! Any ideas?
     
  2. brettjv

    brettjv Titanium Member

    Reputation Points:
    555
    Messages:
    285
    Joined:
    Feb 10, 2012
    from U.S.A.
    I don't wanna be a doctor here, but my guess is that your dose of buprenorphine from these patches is so low relative to what your body was accustomed to 10 months ago that you're basically in withdrawals still. This is actually 'good' because that means that you're toughing out some of the 'detox' now ... it should make is so that when you stop the bupe, it won't be as acutely miserable.

    I'll also add that I maintain the propensity to easily break into tears for MANY months after getting completely clean. Songs, movies, all kinds of stuff will make tears well up and run down my face. Hell I cried watching a movie last night called 'The Music Never Stopped' ... great movie, by the way :)

    The thing is, it's not like I'm 'upset' and that's why I'm crying, it's just that I get overwhelmed with emotion in general pretty easily (I'm about 90 days clean off of subs myself). And it's really a universal reaction during the detox and recovery process.

    I think it's great what you're doing man, and I think you're doing the right stuff, so ... keep up the good work!
     
    Last edited: Apr 1, 2012
  3. prado t

    prado t Silver Member

    Reputation Points:
    45
    Messages:
    33
    Joined:
    Jan 28, 2012
    47 y/o from Canada
    Yup Agreed , I was watching Road Warrier ater a bit of clean time , I cried. I hear a tune from the past , I get weepy eyed! .

    Like brettjv says ! Keep up the good work!

    Im not a Doctor either , but I have seen people get clean and start to get depressed for whatever reason and then go on Bug pills . Although it may help some , others ie my personal friends had become people I didnt know anymore after going on them .

    Yes coming off the opiates does create depression in bursts here and there from my experience.
     
    Last edited: Apr 1, 2012
  4. Hardstepa

    Hardstepa Silver Member

    Reputation Points:
    330
    Messages:
    493
    Joined:
    Nov 22, 2011
    from earth
    I been feeling like this recently as well and from previuos times getting clean im sure its down to coming off the opiates.I have been tapering of methadone and felt fine till i got under 20mg a day and after that started to feel the mental side of the withdrawals a lot.As well as feeling more emotional I also started to have some quite dark kind of thoughts,for some reason I kept thinking about death.Im not depressed,at least not in the clinical sense, but for a while I was kinda worried.IMO the hardest part of opiate withdrawal is the part that comes after the physical withdrawal.I done cold turkey quite a few times when I was on heroin but after getting through the first week used to feel like I was inside a black cloud.My thoughts could get very dark and a lot of old memories would creep up,often things I hadnt hardly thought about since they happened.This was what always drove me back to heroin.It will get better soon especially if you keep yourself busy and try and get out and about it really helps lift your mood.Hope it goes well.
     
  5. sassyspy

    sassyspy Palladium Member

    Reputation Points:
    764
    Messages:
    537
    Joined:
    Mar 24, 2011
    from Washington, U.S.A.
    Personally, I would find it abnormal to NOT see this far into recovery.

    I don't understand the physiological changes very well, but I am a master at understanding overt behaviors and its basis.
    I see it as my 'pathway to feelings', these crying jags and sudden emotional responses. I think I was more dead than alive, under the influence.
    It's really difficult, accepting all these emotions that I have covered up and avoided by using drugs for so many years. They're all still here, and it is difficult for me still to allow them rein.

    And the whole mortality thing, it suddenly is important, when for years I didn't care whether I lived or died.
    It is hard, learning the coping mechanisms to address these burgeoning feelings.

    I think you are doing awesome, especially considering how very difficult it has been.

    I wish I could say the roller coaster slows and levels out, but since I am still on my own ride, I don't know yet, myself!

    But I don't think there is anything unusual or abnormal about it. It's just, at times, exhausting. :)
     
    Last edited by a moderator: Sep 10, 2017
  6. Mick Mouse

    Mick Mouse Palladium Member Donating Member

    Reputation Points:
    3,064
    Messages:
    982
    Joined:
    Jul 8, 2006
    54 y/o from Cayo Loco
    Well, unfortunately I will probably not stop the bupe. I think that I am about as low as I can get on the ladder of pain management drugs and still have some quality of life, and it seems like it is going to be a good choice. It's strong enough (at the 2 mg. dose) and the half life is long enough to where it should be just one pill a day and done. I'm going to control any breakthrough with the lyrica and MMJ, so I should be able to dump the Opanas and the oxycodones completely. Basically, I will end up trading fentanyl, oxymorphone and oxycodone for buprenorphine and MMJ, along with the occasional flexaril. I can live with that, I think. Not to mention that, at least in my opinion, the Bupe is much safer!

    Thank you everyone for all of your replies! I understand exactly what you mean by not being "upset" but still crying. That is where I''m at-there is absolutely nothing wrong, but the tears still fall like rain. I also understand what sassyspy means about the emotions come pouring out because they have been suppressed for so long, but that doesn't really apply with me, I think. While I was certainly dependent on my meds, I was not addicted to them, nor did I ever (OK, very rarely!) use them recreationally. I don't really like the opiate buzz and never did, having always been a stimulant person.

    Still, I guess there really is no difference, when you look at things. Anyway, thank you all for the encouragement and the excellent advice!